PhilSci Archive

Ignorance and Semantic Tableaux: Aliseda on Abduction

Woods, John (2007) Ignorance and Semantic Tableaux: Aliseda on Abduction. THEORIA. An International Journal for Theory, History and Foundations of Science, 22 (3). pp. 305-318. ISSN 2171-679X

[img]
Preview
PDF
451-634-1-PB.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (323kB)

Abstract

This is an examination of similarities and differences between two recent models of abductive reasoning. The one is developed in Atocha Aliseda’s Abductive Reasoning: Logical Investigations into the Processes of Discovery and Evaluation (2006). The other is advanced by Dov Gabbay and the present author in their The Reach of Abduction: Insight and Trial (2005). A principal difference between the two approaches is that in the Gabbay-Woods model, but not in the Aliseda model, abductive inference is ignorance-preserving. A further differ-ence is that Aliseda reconstructs the abduction relation in a semantic tableaux environment, whereas the Woods-Gabbay model, while less systematic, is more general. Of particular note is the connection between abduction and legal reasoning.


Export/Citation: EndNote | BibTeX | Dublin Core | ASCII/Text Citation (Chicago) | HTML Citation | OpenURL
Social Networking:
Share |

Item Type: Published Article or Volume
Creators:
CreatorsEmailORCID
Woods, Johnjhwoods@interchange.ubc.ca
Additional Information: ISSN: 0495-4548 (print)
Keywords: abduction, explanation, ignorance-problem, ignorance-preservation, legal reasoning, semantic tableaux
Depositing User: Users 15304 not found.
Date Deposited: 28 Feb 2014 00:39
Last Modified: 11 Mar 2014 21:43
Item ID: 10417
Journal or Publication Title: THEORIA. An International Journal for Theory, History and Foundations of Science
Publisher: Euskal Herriko Unibertsitatea / Universidad del País Vasco
Official URL: http://www.ehu.es/ojs/index.php/THEORIA/article/vi...
DOI or Unique Handle: 10.1387/theoria.451
Date: 2007
Page Range: pp. 305-318
Volume: 22
Number: 3
ISSN: 2171-679X
URI: http://philsci-archive.pitt.edu/id/eprint/10417

Monthly Views for the past 3 years

Monthly Downloads for the past 3 years

Plum Analytics

Altmetric.com

Actions (login required)

View Item View Item